Louisiana, 2009

Tornado in Louisiana, May 14 to 16, 2009

May 14 to 16, 2009 · NWS LCH · 6 events in 5 counties and zones

Scattered showers and thunderstorms developing across southern Louisiana spawned several funnel clouds and one brief tornado over a 3 day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms developing across southern Louisiana spawned several funnel clouds and one brief tornado over a 3 day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 14, 5:56 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 14, 5:56 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 AM CDT THU MAY 14 2009

.AVIATION...
12Z TAF DISCUSSION...MCS ACROSS NE TX AND NW LA CONTINUES
WEAKENING AS IT PROGRESSES SOUTHEASTWARD TOWARDS THE NORTHERN CWA.
ALL MODEL GUIDANCE INDICATES MCS WILL COMPLETELY FALL APART BEFORE
IT REACHES KAEX BUT CANNOT RULE OUT A FEW SHOWERS AROUND THE
AIRPORT LATER THIS MORNING. OTHERWISE...BRIEF MVFR FOG AT AREA
AIRPORTS THIS MORNING WILL QUICKLY DISSIPATE BY 13Z WITH VFR
CONDITIONS EXPECTED REST OF TODAY.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT THU MAY 14 2009/

DISCUSSION...MAIN FORECAST PROBLEM WILL BE DETERMINING TIMING
AND IMPACT OF FRONTAL BOUNDARY ON SUNDAY. FOR TODAY...AREA 00Z
SOUNDINGS AND MODEL SOUNDINGS CONTINUE TO INDICATE SUFFICIENT CIN
ACROSS THE AREA. WILL THEREFORE KEEP POPS BELOW 20 PERCENT FOR
TODAY. MID LEVEL TEMPS ARE PROGGED TO GET PROGRESSIVELY LOWER ON
FRIDAY AND SATURDAY SO COVERAGE OF SHOWERS AND THUNDERSTORMS
SHOULD BE LARGER EACH DAY...ESPECIALLY OVER NORTHERN AND EASTERN
AREAS. WILL CONTINUE WITH CHANCE POPS SUNDAY AS FRONT SHOULD MOVE
THROUGH THE REGION. FOR NOW...THINK THAT AIR BEHIND THE FRONT WILL
NOT BE QUITE AS COOL AS ADVERTISED. AIRMASS SHOULD MODIFY QUITE
RAPIDLY SO KEPT TEMPERATURES A LITTLE WARMER THAN GUIDANCE FOR
EARLY NEXT WEEK.

MARINE...HAD SOME REPORTS OF WIND GUSTS NEAR 20 KNOTS ALONG THE
TEXAS COAST THIS MORNING. NAM AND GFS SHOW PRESSURE GRADIENT
SHIFTING TO THE WEST LATER TODAY SO WILL KEEP WINDS IN THE 10 TO 15
KNOT RANGE ALONG THE NEARSHORE WATERS. WILL HAVE SCEC OFFSHORE FROM
CAMERON TO HIGH ISLAND.  THERMAL GRADIENT SHOULD BE SUFFICIENT TO
GENERATE WINDS AT SCA THRESHOLDS BEHIND THE FRONT FOR SUNDAY. WINDS
ARE FORECASTED TO DIMINISH ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  89  71  86  68  85 /  10   0  20  10  30
KBPT  90  72  86  69  85 /  10   0  20  10  30
KAEX  92  68  87  68  87 /  10   0  30  10  50
KLFT  88  69  87  67  86 /  10   0  20  10  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 14, 3:21 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT THU MAY 14 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-150930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
421 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE BEGINNING
FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND. AT THIS TIME...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...TORRENTIAL
RAIN...GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL WILL BE
POSSIBLE WITH A FEW STORMS. A COOL FRONT IS FORECASTED TO MOVE
THROUGH THE AREA ON SUNDAY. NO SHOWERS OR THUNDERSTORMS ARE
ANTICIPATED EARLY NEXT WEEK AS DRIER AIR WILL SPREAD ACROSS THE
REGION BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 19 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Calcasieu

When
May 14, 8:50 AM CST
Where
Calcasieu County, 3.35 mi WNW of Vincent
Reported by
Trained Spotter
Coordinates
30.169, -93.401

A funnel cloud was spotted by a retired NWS employee at the intersection of Thompson Road and W. Dave Dugas Road.

Tornado, Calcasieu

When
May 14, 9:45 AM CST
Where
Calcasieu County, 1.14 mi SSW of Denge
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Public
Coordinates
30.184, -93.326

The public reported a funnel cloud briefly touched down at the Firestone Polymers plant on Highway 108 east of Carlyss. An observer at the plant saw the funnel cloud touch down in front of him and blown small debris around before lifting. Radar only showed a small shower at the time.

Funnel Cloud, Iberia

When
May 14, 1:05 PM CST
Where
Iberia County, 2.27 mi NE of Lydia
Reported by
Law Enforcement
Coordinates
29.942, -91.772

Iberia Parish Sheriff Office relayed a report from the public of a funnel cloud near the intersection of Darnall Road and Highway 90.

Funnel Cloud, St. Mary

When
May 15, 11:50 AM CST
Where
St. Mary County, 0.8 mi ESE of Morgan City
Reported by
Airplane Pilot
Coordinates
29.696, -91.187

Air Logistics helicopter pilot and local law enforcement reported a funnel cloud over the southeast portion of Morgan City.

Funnel Cloud, Cameron

When
May 16, 9:20 AM CST
Where
Cameron County, 1.03 mi SW of Hackberry
Reported by
Airplane Pilot
Coordinates
29.988, -93.380

Lake Charles Regional Airport air traffic control tower relayed report from pilot who witnesses a funnel cloud 16 miles southwest of the airport.

Funnel Cloud, Jefferson Davis

When
May 16, 9:28 AM CST
Where
Jefferson Davis County, 7.32 mi W of Fenton
Reported by
Airplane Pilot
Coordinates
30.396, -93.001

Lake Charles Regional Airport air traffic control tower relayed report from pilot of Cherokee Aircraft of a funnel cloud near the KPLC-TV transmitter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173907, 173908, 173909, 174193, 174194, 174195.